Kentucky, 2006

Strong Wind in Kentucky, February 17, 2006

February 17, 2006 · NWS JKL · 1 event in 1 county or zone

1 strong wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 16, 10:20 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Feb 16, 10:20 PM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1020 PM EST THU FEB 16 2006

.DISCUSSION...
UPDATED THE FORECAST TO CHANGE THE TIMING OF THE APPROACHING COLD
FRONT. AT 10 PM...A COLD FRONT EXTENDED FROM NORTHWEST OHIO...
THROUGH SOUTHERN INDIANA AND WESTERN KENTUCKY TO CENTRAL ARKANSAS.
THIS FRONT HAS BEEN PRODUCING SIGNIFICANT SEVERE WEATHER AS IT
APPROACHES.  WESTERN KENTUCKY AND PARTS OF CENTRAL KENTUCKY HAVE
BEEN UNDER A TORNADO WATCH. THE MODELS ARE SHOWING THE ATMOSPHERE
BECOMING MUCH MORE STABLE IN THE NEXT FEW HOURS AND THIS SHOULD HELP
TO DIMINISH ANY SEVERE WEATHER THREAT FOR EASTERN KENTUCKY. THE
SQUALL LINE HAS BEEN HOLDING TOGETHER BETTER THAN THE MODELS HAVE
PREDICTED...SO IT WILL REQUIRE CLOSE MONITORING. THE FRONT SHOULD BE
MOVING ACROSS EASTERN KENTUCKY FROM 1 TO 6 AM EST. AN ADDITIONAL
DANGER FROM THIS FRONT IS THAT IT WILL MIX DOWN SOME OF THE VERY
STRONG WINDS ALOFT. THE BUFKIT IS SHOWING FIVE THOUSAND FOOT WINDS
OF UP TO 70 KNOTS. WE ARE STICKING WITH ADVISORY CRITERIA WINDS FOR
THE AREA WHICH SHOULD OCCUR MAINLY JUST AHEAD OF THE FRONT AND THEN
WITH THE FRONTAL PASSAGE. THERE MAY BE SOME ISOLATED HIGH ELEVATION
STATIONS THAT COULD RECEIVE WINDS NEAR THE 57 MPH THRESHOLD FOR
ADVISORIES. THE BUFKIT WAS ALSO SHOWING A BRIEF PERIOD OF HEAVY RAIN
ASSOCIATED WITH THE FRONTAL PASSAGE. THE REST OF THE FORECAST IS ON
TRACK.

&&

.PREV DISCUSSION...

430 PM EST THU FEB 16 2006

SHORT TERM (TONIGHT THROUGH FRIDAY)...

A NEW RECORD HIGH WAS OBSERVED AT JACKSON TODAY...WITH STRONG
DOWNSLOPING AND MOSTLY CLEAR SKIES OVER THE EASTERN PORTIONS OF THE
CWA.

MODELS ARE IN FAIRLY GOOD AGREEMENT FOR THE SHORT TERM. 21Z SFC
ANALYSIS SHOWS THE COLD FRONT STRETCHED FROM ILLINOIS DOWN INTO
OKLAHOMA.

COLD FRONT GETS A PUSH...AS A SHORTWAVE DROPS OUT OF THE PLAINS AND
PUSHES THE FRONT RAPIDLY THROUGH THE AREA TONIGHT. CONTINUED WIND
ADVISORY THROUGH 6 AM EST...AS THE GRADIENT CONTINUES TO TIGHTEN
OVER THE AREA. MODELS ALSO STILL INDICATE A 60 TO 70 KT LLJ MOVING
OVERHEAD OVERNIGHT. MAIN CONCERN IS MIXING IN CONVECTION...WHICH
WOULD LEAD TO POTENTIAL SEVERE STORMS. ENDED THE WIND ADVISORY AT 6
AM EST...AS THE LLJ PULLS EAST OF THE AREA. WILL CONTINUE SLIGHT
CHANCE THUNDERSTORM WORDING IN THE FORECAST FOR TONIGHT...AS THE
MODELS STILL INDICATE SOME WEAK INSTABILITY. SEVERE THREAT LOOKS
LIMITED OVERNIGHT THOUGH...WITH SOME MIDLEVEL CAPPING. SPC HAS ALSO
MOVED THE SLIGHT RISK AREA WEST OF THE CWA. THE SPRING LIKE WEATHER
WILL END TONIGHT...AS TEMPERATURES DROP RAPIDLY BEHIND THE FRONT.
SOUNDINGS ARE SHOWING MOISTURE QUICKLY EXITING THE AREA TONIGHT INTO
FRIDAY MORNING...SO ONLY LEFT POPS IN OVER THE FAR EAST AND
SOUTHEASTERN PORTIONS OF THE CWA EARLY TOMORROW.

EXTENDED (FRIDAY NIGHT THROUGH THURSDAY)...

LEANED TOWARDS THE GFS FOR FRIDAY NIGHT AND SATURDAY...AS THE GFS
HAS BEEN MORE CONSISTENT WITH THE PRECIPITATION OVER THE SOUTHERN
PORTIONS OF THE CWA. OTHERWISE...WENT WITH A BLEND OF THE ECMWF AND
THE GFS FOR THE GRIDS. ALOFT...ZONAL FLOW WILL CONTINUE THROUGH MOST
OF THE PERIOD.

AT THE SURFACE...GFS INDICATES A WAVE MOVING OUT OF THE MISSISSIPPI
VALLEY FRIDAY NIGHT AND MOVING INTO TENNESSEE VALLEY SATURDAY. LEFT
POPS GENERALLY SOUTH OF I 64 ON SATURDAY...AS MODELS ARE INDICATING
SOME OVERRUNNING OVER THE SOUTHERN PORTIONS OF THE CWA. KEEP
SNOWFALL TOTALS LIGHT FOR NOW...BUT TOTALS MAY HAVE TO BE BUMPED UP
IF THE GFS VERIFIES. HIGH PRESSURE DRIFTS ACROSS THE AREA
SATURDAY NIGHT INTO SUNDAY. BUMPED UP THE POPS...AS AN INVERTED TROF
SETS UP OVER THE AREA SUNDAY NIGHT AND WILL BRING PRECIPITATION TO
THE AREA INTO MONDAY NIGHT. HIGH PRESSURE BUILDS OVER THE AREA AGAIN
ON TUESDAY AND DRY CONDITIONS WILL CONTINUE INTO WEDNESDAY.
REINTRODUCED POPS ON THURSDAY...AS A WARM FRONT LIFTS ACROSS THE
AREA. STAYED CLOSE TO THE MEX NUMBERS FOR THE EXTENDED FORECAST WITH
BELOW NORMAL TEMPERATURES IN STORE FOR THE PERIOD.

1050 AM EST THU FEB 16 2006

FCST CHALLENGE OF THE DAY CONCERNS THE CURRENT WIND ADVISORY. AFTER
MULLING OVER THIS MORNINGS UPPER AIR SOUNDINGS AND CHARTS...AND
AFTER LOOKING OVER UPSTREAM SFC OBS AND VAD WIND PROFILES...AM
INCLINED TO BELIEVE THAT THE AREA WILL NOT SEE ADVISORY LEVEL WIND
CRITERIA UNTIL LATER...PROBABLY NOT UNTIL CLOSER TO SUNSET.
HOWEVER...AN ISOLATED GUST TO 45 MPH IS NOT OUT OF THE QUESTION
ALONG THE MOUNTAIN PASSES LATE THIS AFTERNOON. SO WILL COMPROMISE
AND REISSUE OUR NPW TO TAKE EFFECT AT 4 PM INSTEAD OF NOON.

WILL BE ISSUING AN UPDATE TO THE ZONES FOR MORNING WORDING AND TO
PUSH THE WIND ADVISORY BACK UNTIL LATER THIS AFTERNOON. UPDATED
PRODUCTS WILL BE OUT SOON.

433 AM EST THU FEB 16 2006

SHORT TERM...MODELS IN GOOD AGREEMENT WITH REGARDS TO APPROACHING
LOW PRESSURE SYSTEM THAT WILL AFFECT AREA WEATHER TONIGHT AND
TOMORROW. WENT WITH THE GFS MODEL FOR CONSISTENCY SAKE. PRIMARY
FORECAST PROBLEM WILL BE STRENGTH OF WINDS TODAY INTO TOMORROW
MORNING. AS LOW PRESSURE MOVES OUT OF THE PLAINS TONIGHT...TWO
THINGS WILL HAPPEN. FIRST...THE PRESSURE GRADIENT AHEAD OF THE
APPROACHING LOW AND STRONG HIGH PRESSURE CENTERED OVER THE EASTERN
GULF OF MEXICO WILL INCREASE CONSIDERABLY...LEADING TO A DRAMATIC
INCREASE IN SOUTHWESTERLY FLOW AHEAD OF AN APPROACHING COLD FRONT.
ALSO...THE 850 HPA JET STREAM WILL STRENGTHEN CONSIDERABLY...TO
AROUND 70 KTS LATER TONIGHT...WHICH WILL FURTHER CONTRIBUTE TO VERY
GUSTY WINDS LATER TONIGHT...AS SOME OF THESE MID LEVEL WINDS ARE
MIXED TO THE SURFACE. A WIND ADVISORY HAS BEEN ISSUED TO ADDRESS
THIS.

FRONT WILL INITIALLY MAKE LITTLE EASTWARD PROGRESSION...UNTIL A
STRONG SHORTWAVE TROUGH EJECTS OUT OF THE SOUTHWESTERN UNITED STATES
LATER TONIGHT...FINALLY PUSHING THE FRONT EASTWARD. SHOWERS AND A
FEW THUNDERSTORMS WILL FORM ALONG AND PERHAPS JUST AHEAD OF THE
FRONT AFTER MIDNIGHT TONIGHT. MODEL SOUNDINGS INDICATING A SMALL
AMOUNT OF INSTABILITY...COMBINED WITH THE STRONG LOW LEVEL JET AND
ISENTROPIC LIFT AHEAD OF COLD FRONT...WILL PROBABLY BE ENOUGH TO
FIRE UP AN ISOLATED THUNDERSTORM OR TWO. WINDS ASSOCIATED WITH ANY
CONVECTIVE SHOWERS OR STORMS THAT FORM WILL ALSO HAVE THE POTENTIAL
TO BE VERY GUSTY AND WILL NEED TO BE MONITORED CLOSELY.
PRECIPITATION CHANCES FOR TONIGHT WERE INCREASED SLIGHTLY TO HIGH
CHANCE CATEGORY...PER LATEST MOS NUMBERS AND CONSISTENT HANDLING OF
FRIDAYS FROPA BY THE MODELS.

THERE WAS SOME UNCERTAINTY AMONGST THE MODELS REGARDING SATURDAYS
WEATHER. IT APPEARS AS IF AN AREA OF LOW PRESSURE FORMS ALONG THE
TRAILING END OF A COLD FRONT SATURDAY...ALONG THE GULF COAST. THE
NAM KEEPS THIS SYSTEM FAR ENOUGH SOUTH TO KEEP PRECIP OUT OF
KENTUCKY. HOWEVER...THE MORE CONSISTENT GFS IS STILL BRINGING A
LARGE AREA OF PRECIP INTO THE REGION...SO WENT WITH THAT SOLUTION
ONCE AGAIN. WITH VERY COLD AIR MOVING IN BEHIND FRONT ON FRIDAY AND
FRIDAY NIGHT...THERE WILL BE THE POSSIBILITY FOR SNOW SHOWERS ACROSS
MOST OF CWA SATURDAY...AS NORTHWEST FLOW AND RESIDUAL MOISTURE SET
THE STAGE FOR A TYPICAL UPSLOPE SNOW EVENT. LIGHT ACCUMULATIONS WILL
BE POSSIBLE...WITH HIGHER ELEVATIONS NEAR THE VIRGINIA BORDER
RECEIVING A BIT MORE.

WENT WITH A BLEND OF MAV AND MET MOS FOR TEMPERATURES TODAY AND
TOMORROW...WITH A BIAS TOWARD THE MET AS IT SEEMS TO BE HANDLING
TEMPERATURES THE BEST LATELY. WENT A BLEND OF MEX MOS AND ENSEMBLE
MRF MOS FOR SATURDAYS TEMPERATURES. WITH SOME CLOUD COVER IN PLACE
FRIDAY NIGHT...DONT THINK TEMPERATURES WILL FALL QUITE AS MUCH
DURING THE NIGHT AS NORMAL...THEREFORE SATURDAYS TEMPERATURES SHOULD
BE A BIT WARMER THAN WHAT IS REFLECTED IN CURRENT MEXMOS...SO WENT A
BIT WARMER THAN MEXMOS FOR HIGHS ON SATURDAY. DEWPOINTS LOOKED
PRETTY GOOD AND WERE TWEAKED ONLY SLIGHTLY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL 6 AM EST
FRIDAY.

&&

JJ
Hazardous weather outlook, Feb 16, 6:50 PM EST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
650 PM EST THU FEB 16 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171000-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
1253 PM EST THU FEB 16 2006

...WIND ADVISORY IN EFFECT UNTIL 6 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG WINDS WILL OCCUR THIS EVENING AND TONIGHT. SUSTAINED WIND
SPEEDS OF 20 TO 30 MPH ARE FORECAST THIS EVENING...WITH GUSTS TO 45
MPH IN SOME LOCATIONS. A SLIGHT INCREASE IS ANTICIPATED LATER
TONIGHT AS THE FRONT APPROACHES...WITH SUSTAINED SPEEDS OF 25 TO 35
MPH...AND GUSTS TO 50 MPH IN PLACES. THERE IS ALSO A SLIGHT CHANCE
OF THUNDERSTORMS TONIGHT AS A COLD FRONT APPROACHES. THE GREATEST
THREAT OF THUNDERSTORMS IS IN THE VICINITY OF MOUNT STERLING
...OWINGSVILLE...AND FLEMINGSBURG.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SNOW WILL BE POSSIBLE IN MANY AREAS FRIDAY NIGHT INTO SATURDAY...
AND ALSO SUNDAY NIGHT THROUGH MONDAY NIGHT. HOWEVER...AT THIS TIME
IT APPEARS THAT ANY ACCUMULATION WOULD BE LIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR HIGH WINDS TONIGHT.

JJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Laurel

When
February 17, 2:30 AM EST
Where
Laurel forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
OFFICIAL NWS OBS.
Coordinates
37.111, -84.118 (the zone’s center; the record gives no point)

Tree down across Highway 1228.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490602.